Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 59, NWS Austin/San Antonio, TX

April 2, 20135 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 2, 2013, 4:56 PM CDT for 5 counties in Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2013, 4:56 PM CDT (21:56 UTC)
Expired
Apr 2, 2013, 5:45 PM CDT
In force
49 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Caldwell County, TX, Fayette County, TX, Gonzales County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 98 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 2:35 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2013-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2013-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WUUS54 KEWX 022156
SVREWX
TXC021-055-149-177-285-022245-
/O.NEW.KEWX.SV.W.0059.130402T2156Z-130402T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
456 PM CDT TUE APR 2 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BASTROP COUNTY...
  EXTREME EAST CENTRAL CALDWELL COUNTY...
  SOUTHERN FAYETTE COUNTY...
  NORTHEASTERN GONZALES COUNTY...
  NORTHWESTERN LAVACA COUNTY...

* UNTIL 545 PM CDT.

* AT 453 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED NEAR WAELDER...OR 11 MILES
  NORTHWEST OF FLATONIA...AND MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE MULDOON...MOULTON...SHINER...
  SCHULENBURG AND HALLETTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2969 9681 2964 9686 2959 9683 2930 9705
      2953 9730 2970 9742 2991 9726 2971 9680
TIME...MOT...LOC 2156Z 297DEG 22KT 2974 9725

$$
1 follow-up statement
868 
WWUS54 KEWX 022233
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
533 PM CDT TUE APR 2 2013

TXC021-055-149-177-285-022245-
/O.CON.KEWX.SV.W.0059.000000T0000Z-130402T2245Z/
FAYETTE TX-GONZALES TX-LAVACA TX-CALDWELL TX-BASTROP TX-
533 PM CDT TUE APR 2 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EXTREME SOUTH CENTRAL BASTROP...EXTREME EAST CENTRAL CALDWELL...
NORTHWESTERN LAVACA...NORTHEASTERN GONZALES AND SOUTHERN FAYETTE
COUNTIES...

AT 530 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE.  THIS STORM WAS LOCATED NEAR FREYBURG...OR 6 MILES NORTHEAST OF
FLATONIA...MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE MORAVIA...HIGH HILL AND
SCHULENBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2988 9721 2971 9680 2969 9681 2964 9686
      2959 9683 2954 9709 2953 9730 2970 9742
TIME...MOT...LOC 2234Z 284DEG 27KT 2972 9698

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:39 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 2, 3:39 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 PM CDT TUE APR 2 2013

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
STRONG-SEVERE CONVECTION FIRING ON TWO FRONTS THIS AFTERNOON WITH A SEVERE
WATCH ALREADY IN EFFECT FOR ALL BUT THE SRN CWA THRU 11 PM. THE
RAPIDLY DEVELOPING STORMS ACROSS THE NERN CWA APPEAR TO BE ASSOCIATED
WITH A RETURNING FRONTAL BOUNDARY/WARM AIR ADVECTION AHEAD OF THE
SLOW MOVING COLD FRONT IN CENTRAL TX. MEANWHILE ANOTHER AREA OF
CONVECTION FIRING OVER WEST TX AHEAD OF THE UPPER SYSTEM OVER THE
4-CORNERS REGION THAT WILL SLOWLY TRACK EASTWARD ACROSS THE TX
PANHANDLE AND TOWARD THE RED RIVER. THE COMBINATION OF THESE
FEATURES WILL RESULT IN A DEVELOPING ORGANIZED MCS OR SQUALL LINE
MOVING IN FROM WEST THIS EVENING...AS THE CONVECTION INCREASES
ALONG THE COLD FRONT AND MOVES SEWD INTO THE NWRN CWA LATER THIS
EVENING...TRACKING ESEWD INTO THE ERN CWA IN THE EARLY MORNING
HOURS. CONTINUING AVERAGE QPF VALUES OF 0.50-1 INCH WEST TO 1-2
INCHES EAST...HOWEVER WILL ADD MENTION OF LOCALLY HEAVY RAIN 3-5
INCHES DUE TO SLOW MOVEMENT OF THE FRONT AND DURATION OF THIS
EVENT. NOT ANTICIPATING A FLASH FLOOD WATCH AT THIS POINT WAS
FLASH FLOOD GUIDANCE REMAINS FAIRLY HIGH. SHOULD SEE DECREASE IN
CONVECTION FROM THE WEST WED MORNING WITH ANOTHER ROUND OF POST
FRONTAL SHOWERS WEDNESDAY AFTERNOON/EVENING AS THE UPPER
TROUGH...THEN ENDING LATE WEDNESDAY EVENING ON THE BACK SIDE OF
THE UPPER TROUGH.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
DRIER-COOLER BREEZY CONDITIONS DEVELOPING BEHIND THE UPPER TROUGH
THURSDAY INTO FRIDAY AS AN UPPER RIDGE BUILDS IN FROM THE WEST.
MORE WESTERLY OR ZONAL FLOW FOR WEEKEND WILL RESULT IN SLY LOW
LEVEL RETURN FLOW...AND THEREFORE MORE CLOUDS AND HUMIDITY FOR THE
WEEKEND. COULD SEE A FEW STREAMERS SHOWERS EAST BY SUNDAY MORNING
WITH INCREASING CHANCES FOR SHOWERS/STORMS EARLY NEXT WEEK AS THE
NEXT UPPER TROUGH DIGS INTO THE INTER MOUNTAIN WEST/NWRN MEXICO AND
S TX COMES UNDER THE INFLUENCE OF THE MOIST SWLY FLOW ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  70  49  71  48 /  80  70  30  -    0
AUSTIN BERGSTROM INTL AIRPORT  63  69  46  70  42 /  80  70  30  -    0
NEW BRAUNFELS MUNI AIRPORT     64  73  47  73  44 /  80  50  20   0   0
BURNET MUNI AIRPORT            60  66  46  69  45 /  80  50  30  -    0
DEL RIO INTL AIRPORT           65  72  49  78  54 /  70  30  10   0   0
GEORGETOWN MUNI AIRPORT        62  66  44  69  44 /  80  70  30  -    0
HONDO MUNI AIRPORT             64  76  47  77  46 /  70  50  10   0   0
SAN MARCOS MUNI AIRPORT        63  72  47  72  45 /  80  50  20  -    0
LA GRANGE - FAYETTE REGIONAL   65  72  50  69  46 /  80  70  30  -    0
SAN ANTONIO INTL AIRPORT       65  74  49  74  48 /  80  50  10   0   0
STINSON MUNI AIRPORT           65  75  50  74  47 /  70  50  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 2, 1:05 PM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
105 PM CDT TUE APR 2 2013

TXZ171>173-183>194-202>209-217>225-228-031815-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
105 PM CDT TUE APR 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS ALL OF SOUTH CENTRAL TEXAS. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. A THREAT OF LOCALLY HEAVY RAINFALL MAY
BECOME MORE DOMINANT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT OF STRONG STORMS MAY LINGER INTO WEDNESDAY
MORNING...HOWEVER THE MAIN IMPACT WILL LIKELY BE LOCALLY HEAVY
RAINFALL...CAUSING LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 2, 4:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
428 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     FLASH FLOOD      BASTROP                 30.11N  97.31W
04/02/2013                   BASTROP            TX   EMERGENCY MNGR

            MULTIPLE RAOD CLOSURES IN BASTROP DUE TO FLOODING

&&

EVENT NUMBER EWX1300221

JPB
Special weather statement, Apr 2, 4:29 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
429 PM CDT TUE APR 2 2013

TXZ209-022215-
FAYETTE-
429 PM CDT TUE APR 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FAYETTE COUNTY UNTIL
515 PM CDT...

AT 425 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF LA GRANGE...MOVING EAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAYETTEVILLE...
  ROUND TOP...
  NECHANITZ...
  RUTERSVILLE...
  WALDECK...
  WALHALLA...
  WARRENTON...
  REK HILL...
  WILLOW SPRINGS...
  WINEDALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2986 9665 2987 9690 3005 9695 3017 9668
      3015 9664 3011 9663 3008 9663 2997 9657
      2995 9657
TIME...MOT...LOC 2129Z 257DEG 11KT 2998 9682
Local storm report, Apr 2, 4:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
432 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             9 SW ROSANKY            29.83N  97.40W
04/02/2013  M0.70 INCH       CALDWELL           TX   EMERGENCY MNGR

            INTERSECTION OF HWYS 713 304

&&

EVENT NUMBER EWX1300222

JPB
Local storm report, Apr 2, 4:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
434 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     FLASH FLOOD      SMITHVILLE              30.01N  97.16W
04/02/2013                   BASTROP            TX   EMERGENCY MNGR

            MULTIPLE RAOD CLOSURES IN BASTROP DUE TO FLOODING

&&

CORRECTED LOCATION

EVENT NUMBER EWX1300221

JPB
Local storm report, Apr 2, 4:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             11 ESE LOCKHART         29.84N  97.50W
04/02/2013  M1.75 INCH       CALDWELL           TX   LAW ENFORCEMENT

            CITY OF MCMAHAM

&&

EVENT NUMBER EWX1300223

JPB
Local storm report, Apr 2, 4:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
438 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     FLASH FLOOD      SMITHVILLE              30.01N  97.16W
04/02/2013                   BASTROP            TX   EMERGENCY MNGR

            MULTIPLE RAOD CLOSURES IN SMITHVILLE DUE TO FLOODING

&&

CORRECTED REMARKS

EVENT NUMBER EWX1300221

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 1:18 PM CDTSpecial Weather StatementEWXLlano27 min
Apr 2, 1:56 PM CDTSpecial Weather StatementEWXBurnet49 min
Apr 2, 2:07 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano38 min
Apr 2, 2:36 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano39 min
Apr 2, 3:07 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson38 min
Apr 2, 3:30 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee45 min
Apr 2, 3:36 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Travis, Williamson39 min
Apr 2, 3:40 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Lee110 min
Apr 2, 3:44 PM CDTSpecial Weather StatementEWXCaldwell46 min
Apr 2, 3:48 PM CDTFlash Flood WarningEWXBlanco, Burnet, Llano, Travis, Williamson3 hr
Apr 2, 3:53 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell52 min
Apr 2, 4:09 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Travis, Williamson51 min
Apr 2, 4:16 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales44 min
Apr 2, 4:29 PM CDTSpecial Weather StatementEWXFayette46 min
Apr 2, 4:36 PM CDTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lee3 hr
Apr 2, 5:01 PM CDTSpecial Weather StatementEWXTravis44 min
Apr 2, 5:15 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson105 min
Apr 2, 5:30 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Travis45 min
Apr 2, 5:38 PM CDTSevere Thunderstorm WarningEWXFayette52 min
Apr 2, 5:49 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales41 min
Apr 2, 6:12 PM CDTSevere Thunderstorm WarningEWXVal Verde63 min
Apr 2, 6:16 PM CDTSevere Thunderstorm WarningEWXFayette, Gonzales, Lavaca44 min
Apr 2, 6:32 PM CDTSpecial Weather StatementEWXBastrop43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.